Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 164, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 17, 2012, 4:04 PM CDT for Breckinridge County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2012, 4:04 PM CDT (21:04 UTC)
- Expired
- Mar 17, 2012, 4:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 4:34 PM CDT | HAIL 0.75 | Irvington, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
229 WUUS53 KLMK 172104 SVRLMK KYC027-172130- /O.NEW.KLMK.SV.W.0164.120317T2104Z-120317T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 404 PM CDT SAT MAR 17 2012 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY... * UNTIL 430 PM CDT * AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KIRK...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL ALSO IMPACT... HARDINSBURG... HARNED AND LOCUST HILL... GARFIELD AND WOODROW... HENSLEY AND GRAYSVILLE... BASIN SPRING AND ROSETTA... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && LAT...LON 3794 8636 3780 8617 3763 8647 3777 8661 TIME...MOT...LOC 2104Z 232DEG 16KT 3776 8644 WIND...HAIL <50MPH 1.00IN $$ MJ
2 follow-up statements
759 WWUS53 KLMK 172113 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 413 PM CDT SAT MAR 17 2012 KYC027-172130- /O.CON.KLMK.SV.W.0164.000000T0000Z-120317T2130Z/ BRECKINRIDGE KY- 413 PM CDT SAT MAR 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EASTERN BRECKINRIDGE COUNTY... AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HARDINSBURG...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL ALSO IMPACT... HARDINSBURG... GARFIELD AND WOODROW... HENSLEY AND CLIFTON MILLS... BASIN SPRING AND WEBSTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && LAT...LON 3794 8636 3780 8617 3768 8644 3778 8653 TIME...MOT...LOC 2113Z 232DEG 16KT 3780 8641 WIND...HAIL <50MPH 1.00IN $$ MJ
619 WWUS53 KLMK 172129 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 429 PM CDT SAT MAR 17 2012 KYC027-172140- /O.EXP.KLMK.SV.W.0164.000000T0000Z-120317T2130Z/ BRECKINRIDGE KY- 429 PM CDT SAT MAR 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRECKINRIDGE COUNTY HAS EXPIRED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3794 8636 3780 8617 3768 8644 3778 8653 TIME...MOT...LOC 2130Z 232DEG 16KT 3785 8633 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:51 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 17, 1:51 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 PM EDT SAT MAR 17 2012
.Short Term (Tonight through Sunday Night)...
Updated at 250 PM EDT Mar 17 2012
Temperatures this afternoon have risen into the mid to upper 70s
across the region with dewpoints in the low 60s. Instability has
been on this rise as well with LAPS analysis showing LI's of -6
across the western portion of the forecast area to -4 across the
eastern portion. It is even more unstable to the west of the
forecast area where a line of showers and thunderstorms has
developed. The latest radar scans show additional isolated showers
and thunderstorms popping up across the forecast area. The main line
of storms will continue to move northeast through the afternoon and
early evening across central Kentucky and southern Indiana. If the
storms are able to become strong enough they will be capable of
producing hail and possibly some strong winds, though hail will be
the main threat. This activity should wane this evening with the
loss of daytime heating.
Another shortwave will cross the area overnight. Models do indicate
that this will spark additional showers and thunderstorms late
tonight, so will continue to mention scattered precip through
tomorrow morning. Rain chances will diminish tomorrow afternoon as
the
ridge aloft begins to amplify. Sunday night looks to be the start of
a couple of days of dry weather.
Temperatures will continue to be warm. Lows Sunday and Monday
morning will be in the upper 50s to lower 60s. Highs tomorrow will
be in the lower 80s.
.Long Term (Monday - Saturday)...
Updated at 245 PM EDT Mar 17 2012
First half of the week will have an amplified upper pattern, with a
deep trof working into the Rockies and a strong ridge extending up
through the Great Lakes. Precip will be suppressed Mon-Tue as the
ridge amplifies over the Ohio Valley. Expect near-record heat both
Monday and Tuesday.
Current records and forecast temps for Mon/Tues:
Mon(3/19) Tues(3/20)
Record/Forecast:
Louisville 83(1907)/84 85(1894)/83
Lexington 79(1945)/81 81(1894)/81
Bowling Green 86(1907)/84 85(1921)/82
Frankfort 81(1948)/82 82(1921)/83
By Wednesday the trof will move into the Plains, and the upper ridge
will retreat just far enough east to open us up for afternoon
thunderstorms again, with the highest POPs west of Interstate 65.
Unseasonable warmth will persist yet another day, but clouds and
maybe precip will limit temps to the mid/upper 70s.
Thu-Fri the models begin to diverge, as a closed upper low develops
and makes its way east into the Tennessee Valley by Friday night.
ECMWF is about 12 hrs faster than the latest GFS with this system.
Whenever this happens expect widespread precip under the difluent
upper flow ahead of the closed low. However, still not enough
confidence in the timing to go with a likely POP, so will carry a
high-end chance POP both Thursday and Friday. Temps will trend quite
a bit cooler, especially once we get under the upper low, but will
still be above normal. Clouds and moist southerly flow will keep min
temps well above climo, generally in the 50s.
Upper low finally edges to our east on Saturday, allowing us to dry
out from west to east. Tapered down to just a slight chance in the
east, with temps only slightly above normal. It is worth noting that
this is still a low-confidence forecast, as closed upper lows are
not always handled well by the models, and if anything the models
are too fast.
&&
.Aviation (18Z TAF Issuance)...
Updated at 1255 PM EDT Mar 17 2012
Scattered showers are just beginning to redevelop across the region
this afternoon with more thunderstorms across western Kentucky. With
the timing of thunderstorms affecting any particular TAF site still
in question, will continue with the mention of VCSH this afternoon
in the TAFs as well as keep in a CB group. The showers and storms
from this afternoon should subside this evening with the loss of
daytime heating. However, a shortwave crossing the region overnight
is expected to spark more precipitation. This looks to mainly affect
SDF late tonight. Scattered showers and thunderstorms will be
possible again tomorrow morning. With much uncertainty in the
forecast, have tried to keep the TAFs fairly general at this point
and will amend them as needed. Winds will be out of the south to SSW
through the period and less than 10 knots.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......EER
Long Term........RAS
Aviation.........EERHazardous weather outlook, Mar 17, 2:48 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 348 PM EDT SAT MAR 17 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-182000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 348 PM EDT SAT MAR 17 2012 /248 PM CDT SAT MAR 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS FROM THE STORMS...THOUGH STRONG WINDS WILL BE POSSIBLE AS WELL. ALL THUNDERSTORMS PRODUCE LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. ALL THUNDERSTORMS PRODUCE LIGHTNING AND BRIEF HEAVY RAINFALL. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY AS AN UPPER-LEVEL LOW PRESSURE SYSTEM MOVES INTO THE TENNESSEE VALLEY. THE CHANCES AND TIMING OF ANY STRONG TO SEVERE STORMS WILL DEPEND ON THE STRENGTH AND TRACK OF THE UPPER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR FLOODING THROUGH SUNDAY. EER/RAS
In the hours before
Special weather statement, Mar 17, 3:39 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT SAT MAR 17 2012
KYZ024-027-028-172130-
BRECKINRIDGE-GRAYSON-HARDIN-
339 PM CDT SAT MAR 17 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF LEITCHFIELD...AND MOVING
NORTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HARDINSBURG...
VANZANT...
HICKORY CORNER AND DEMPSTER...
CONCORD...
FALLING BRANCH AND CANNONS POINT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3756 8663 3755 8660 3754 8661 3755 8658
3756 8658 3759 8662 3763 8664 3796 8637
3771 8603 3743 8651 3755 8665
TIME...MOT...LOC 2039Z 228DEG 12KT 3755 8656
MJLocal storm report, Mar 17, 3:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL MCDANIELS 37.60N 86.43W
03/17/2012 M0.75 INCH BRECKINRIDGE KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200453
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:39 PM CDT | Special Weather Statement | LMK | Breckinridge | 51 min |
| Mar 17, 4:25 PM CDT | Special Weather Statement | LMK | Grayson | 35 min |
| Mar 17, 4:26 PM CDT | Special Weather Statement | LMK | Meade | 49 min |
| Mar 17, 4:37 PM CDT | Special Weather Statement | LMK | Barren | 23 min |
| Mar 17, 4:41 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 34 min |
| Mar 17, 5:06 PM CDT | Special Weather Statement | LMK | Logan | 24 min |
| Mar 17, 5:25 PM CDT | Special Weather Statement | LMK | Butler | 35 min |
| Mar 17, 5:32 PM CDT | Special Weather Statement | LMK | Metcalfe | 28 min |
| Mar 17, 5:36 PM CDT | Special Weather Statement | LMK | Warren | 24 min |
| Mar 17, 6:03 PM CDT | Special Weather Statement | LMK | Jefferson | 42 min |
| Mar 17, 6:21 PM CDT | Special Weather Statement | LMK | Grayson | 39 min |
| Mar 17, 6:28 PM CDT | Special Weather Statement | LMK | Breckinridge | 47 min |
| Mar 17, 6:30 PM CDT | Special Weather Statement | LMK | Oldham | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.